Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Norman, OK

April 17, 2002Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 8:29 PM CDT for Beckham County, Oklahoma. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 8:29 PM CDT (01:29 UTC)
Expired
Apr 17, 2002, 9:30 PM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 123 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:17 PM CDTHail 1Sayre, OK
Apr 17, 9:19 PM CDTHail 1.75Sayre, OK
Apr 17, 9:22 PM CDTHail 1.75Sayre, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180129
SVROKC
OKC009-180230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 930 PM CDT

* AT 828 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11   
MILES SOUTH OF ERICK. OTHER SEVERE THUNDERSTORMS WERE LOCATED JUST 
NORTH OF SAYRE. THE STORMS ARE MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELK CITY...ERICK AND SAYRE. THE 
STORMS WILL ALSO MOVE ACROSS INTERSTATE 40 IN WESTERN BECKHAM COUNTY.

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3507 10008 3495 9993 3541 9937 3551 9958
          3541 9977

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:13 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 17, 3:13 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT WED APR 17 2002

MAIN QUESTION IN THE SHORT TERM IS CHANCE FOR CONVECTIVE DEVELOPMENT
ON THE DRYLINE.  THERE HAVE BEEN A ECHOES CYCLING IN THE EASTERN
TIER OF COUNTIES OF THE TEXAS PANHANDLE... BUT NONE HAVE TAKEN HOLD
YET.  CONVERGENCE IS NOT VERY STRONG WITH NO BACKED WINDS TO THE
EAST... BUT WILL HAVE TO CONTINUE TO WATCH.  LATEST RUC AND MESOETA
DO SHOW PRECIP BREAKING OUT IN NORTHWEST OKLAHOMA BY 00Z AND ALONG
THE DRYLINE BY 06Z.  MESOETA ACTUALLY BRINGS THE PRECIP INTO CENTRAL
OKLAHOMA OVERNIGHT.  SPECIAL 20Z SOUNDING MAY ALSO SHED SOME LIGHT
ON THE THERMODYNAMIC STRUCTURE... SO MAY MAKE A LAST MINUTE CHANCE.
BUT WILL KEEP PRELIM 20S IN THE EVENING.

CHANCE FOR PRECIP INCREASES THURSDAY NIGHT AND FRIDAY AS SURFACE
FRONT MOVES INTO THE AREA.  WILL MAINTAIN THE HIGH POPS THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH THE FRONT IN THE VICINITY.  MODELS
SHOW FRONT MAY BE MOVE THROUGH SOUTHEAST SECTIONS LATER THAN
FORECAST... SO WILL BUMP TEMPS UP A TOUCH IN THE SOUTHEAST ON
SATURDAY.

...SPEG.
OKC   66  82  62  72 /  20  20  50  60
HBR   64  83  60  73 /  20  20  30  50
SPS   68  85  63  79 /  20  20  30  50
GAG   60  88  47  66 /  20  20  30  50
PNC   66  83  58  68 /  20  20  50  60
DUA   67  85  66  78 /  20  20  50  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 17, 6:45 PM CDT, 1 hour 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    FREEDOM                   OK   .75 INCH HAIL
04/17/02   WOODS                          REPORTED BY COOP OBSERVER

0635 PM    21 N MOORELAND            OK   .88 INCH HAIL
04/17/02   WOODWARD                       REPORTED BY PUBLIC
Local storm report, Apr 17, 6:53 PM CDT, 1 hour 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
653 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    3 E CAMP HOUSTON          OK   2.75 INCH HAIL
04/17/02   WOODS                          BASEBALL HAIL REPORTED
                                          BY SPOTTER
Local storm report, Apr 17, 7:09 PM CDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    4 E FREEDOM               OK   2.75 INCH HAIL
04/17/02   WOODS                          TENNIS BALL TO BASEBALL
                                          SIZE HAIL REPORTED BY SPOTTER
Local storm report, Apr 17, 7:32 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    7 NNE LEEDEY              OK   1.75 INCH HAIL
04/17/02   DEWEY                          GOLFBALL SIZE HAIL REPORTED
                                          BY PUBLIC
Local storm report, Apr 17, 7:55 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    1 N CESTOS                OK   .75 INCH HAIL
04/17/02   DEWEY                          REPORTED BY SPOTTER
Local storm report, Apr 17, 8:26 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W CHEYENNE              OK   .75 INCH HAIL
04/17/02   ROGER MILLS                    REPORTED BY PUBLIC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:01 PM CDTSevere Thunderstorm WarningOUNDewey44 min
Apr 17, 7:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills47 min
Apr 17, 7:48 PM CDTTornado WarningOUNDewey27 min
Apr 17, 7:50 PM CDTTornado WarningOUNBeckham40 min
Apr 17, 7:53 PM CDTSevere Thunderstorm WarningOUNWoodward37 min
Apr 17, 7:58 PM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
Apr 17, 7:59 PM CDTSevere Thunderstorm WarningOUNMajor46 min
Apr 17, 8:03 PM CDTSevere Thunderstorm WarningOUNHarmon27 min
Apr 17, 8:18 PM CDTSevere Thunderstorm WarningOUNDewey42 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNWoodward46 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningOUNMajor, Roger Mills, Woods43 min
Apr 17, 8:55 PM CDTSevere Thunderstorm WarningOUNHarmon50 min
Apr 17, 9:10 PM CDTTornado WarningOUNBeckham35 min
Apr 17, 9:26 PM CDTSevere Thunderstorm WarningOUNRoger Mills49 min
Apr 17, 9:43 PM CDTSevere Thunderstorm WarningOUNDewey47 min
Apr 17, 9:43 PM CDTTornado WarningOUNBeckham32 min
Apr 17, 9:53 PM CDTTornado WarningOUNWashita37 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningOUNCuster60 min
Apr 17, 10:19 PM CDTTornado WarningOUNCuster41 min
Apr 17, 11:17 PM CDTSevere Thunderstorm WarningOUNDewey28 min
Apr 17, 11:30 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward45 min
Apr 17, 11:53 PM CDTTornado WarningOUNMajor37 min
Apr 18, 12:28 AM CDTTornado WarningOUNMajor, Woods32 min
Apr 18, 12:51 AM CDTTornado WarningOUNAlfalfa, Woods39 min
Apr 18, 1:22 AM CDTSevere Thunderstorm WarningOUNGrant38 min
Apr 18, 1:26 AM CDTTornado WarningOUNAlfalfa34 min
Apr 18, 1:57 AM CDTTornado WarningOUNAlfalfa, Grant33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.